What is dangerously low blood sugar?

Topics: Testing, General

Hypoglycemia, or low blood sugar, occurs when blood sugars drop below 70. Sometimes this happens when we exercise, skip a meal or forget to eat on time, drink alcohol, become ill or take to much diabetes medication.

Symptoms may include one of more of the following: feeling jittery, sweaty, shaky, dizzy, anxious, changes in behavior, skin color becomes pale, headache, feeling tired, hungry, changes in vision, tingling around the mouth and difficulty paying attention.

If you ignore these symptoms, you may pass out or have a seizure.

If you have these symptoms and can check your blood sugar, go ahead. If you cannot, assume it’s a low blood sugar and treat it right away. Eat or drink something with about 15 grams of carbohydrate.

Some examples:

  • ½  cup of orange or apple juice
  • 2-3 glucose tablets
  • ½ cup regular soda
  • 1 tablespoon sugar

Wait 15 minutes and recheck your blood sugar again. If your blood sugar is still below your target or you are not feeling better, eat or drink something again with 15 grams of carbohydrate and retest in 15 minutes. Once your blood glucose level is above your target range, have a snack or meal to prevent further low blood sugars.

Glucose Gel can also be used. This comes in a tube and can be squeezed into your mouth.

Glucagon is a diabetes medication that’s used for hypoglycemia when you can no longer eat or drink something. It will quickly raise blood sugar levels. It comes in a powder form and is mixed with a diluted fluid in the syringe. Glucagon is only available with a prescription and is given as an injection, much like an insulin injection.

I would also encourage you to talk to your diabetes health care provider for more thoughts.

Posted on November 3, 2010 by: